Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 272, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2024, 8:59 PM CDT for Trego County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2024, 8:59 PM CDT (01:59 UTC)
- Expired
- Jul 28, 2024, 10:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:04 PM CDT, 3 hours 55 minutes earlier. Its key messages:
- Isolated to widely scattered thunderstorms (15-25%) early this evening along the I-70 corridor and also possibly (15% or less) in extreme southwest Kansas. Main hazard will be wind gusts of 60 to 70 mph.
- Monday through Wednesday high temperatures will range from 102 and 106. Heat index near 105 possible each day, mainly east of highway 183.
- Monday through Thursday an excessive heat warning is in effect for Stafford, Pratt and Barber counties. Heat index of 105 to 110 possible along and east of highway 281.
Area forecast discussion, Jul 28, 5:04 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 504 PM CDT Sun Jul 28 2024 .KEY MESSAGES... - Isolated to widely scattered thunderstorms (15-25%) early this evening along the I-70 corridor and also possibly (15% or less) in extreme southwest Kansas. Main hazard will be wind gusts of 60 to 70 mph. - Monday through Wednesday high temperatures will range from 102 and 106. Heat index near 105 possible each day, mainly east of highway 183. - Monday through Thursday an excessive heat warning is in effect for Stafford, Pratt and Barber counties. Heat index of 105 to 110 possible along and east of highway 281. && .DISCUSSION... Issued at 234 PM CDT Sun Jul 28 2024 Earlier this morning, a 500mb high was located near El Paso, with upper waves evident across the Central Rockies and Four Corners region. These waves were located on the northern edge of this 500mb high and near a 300mb jet streak. CAMS are in good agreement today, taking these upper level waves east northeast into northern Kansas and Nebraska by late day, which will give rise to scattered afternoon thunderstorms. What storms that do develop may even be severe given the forecast 0-6km shear, cooler mid level temperatures (weak/no CIN), and the location of a surface boundary ahead of the approaching upper level trough, mainly north of the I-70 corridor. Further south, the shear and flow aloft will be weaker as +16°C 700mb temperatures spread eastward into extreme southwest Kansas. These conditions will limit the chance for late day/evening storms further south, but at this time am unable to rule out an isolated evening thunderstorm or two north of a Garden City to Ness City to La Crosse line based on the locations of a surface boundary and given that we did have a few elevated thunderstorms earlier today despite these warm mid level temperatures. The chance for any storm to develop near or south of the I-70 corridor currently appears small (<20%). However, if a storm does develop, it will be capable of producing wind gusts of 60 to 70 mph and hail up to quarters. Another area to monitor this evening is across extreme southwest Kansas (Morton county area). Satellite already has afternoon cu developing west of this area and the latest HRRR does have isolated convection developing in this area where a surface boundary is currently located. As we look ahead to the upcoming work week...Ensemble clusters today were similar to previous runs moving the 500mb high east into Texas through midweek and then retrograding this upper high westward towards the Four Corners region late in the week. This trend, which all the ensemble clusters have been advertising for the last several days, will result in a period of extreme heat early in the week, followed by improving chances for thunderstorms mid to late week as the upper ridge weakens and begins to move westward in response to multiple upper waves crossing the Central Plains. For Monday and Tuesday, as the 500mb high builds east into Texas, a period of hot and dry conditions can be expected across southwest Kansas. NBM guidance has not changed much over the past several days regarding the forecast highs, and also little spread in the 10th to 90th percentile have been observed. Ensembles have remained consistent over the past several runs in the forecast of the 850-700mb temperatures during the same timeframe. Given all this, it should be no surprise that the ECMWF Extreme Forecast Index and Shift of Tails have also been very consistent in indicating high confidence in an extreme temperature event. As a result, there is a +80% chance that temperatures will be 102F or greater during the first half of the work week, with afternoon heat index values near 105F possible. With this high confidence on the temperature forecast on Monday along with good collaboration will go ahead an issue a heat advisory for areas where heat index values are currently forecast to be 105 or greater. Along and east of highway 281 this heat will linger into Thursday and given the length of time this area with have afternoon heat index readings of 105 to 110 plus night time temperatures only falling into the mid to upper 70s will upgrade the excessive heat watch to an excessive heat warning. Late Wednesday, all the ensemble clusters are in good agreement that a more significant upper level trough will cross the Rockies and move out into the Central Plains. This will not only weaken the upper high over Kansas and Oklahoma but also allow a weak cold front to move south out of Nebraska and into Kansas Wednesday night/early Thursday. The timing of this cold front is the biggest discrepancy between the ensembles today, but despite these differences, they are all trending in the same direction with some cooler air returning. This upcoming cool down will not be significant based on the latest ensemble mean 850mb temperature trends, but it will replace highs in the triple digits early in the week with highs in the mid to upper 90s in the latter half of the work week. Additionally, with the upper high retrograding westward, it will allow for a northwest flow to develop over eastern Colorado and western Kansas. This will favor ongoing chances for thunderstorms across southwest Kansas through the end of the week and possibly into early next weekend. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 500 PM CDT Sun Jul 28 2024 Isolated thunderstorms developing in northwest Kansas are expected to drift eastward this evening, potentially affecting the vicinity of KHYS generally after 01-03Z before dissipating overnight. Otherwise, primarily VFR conditions will prevail through much of the period. Gusty southerly winds will gradually subside this evening, becoming light and variable overnight as a lee side trough of low pressure edges east through southwest Kansas. && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM CDT Monday for KSZ031-046-065- 079-080-088-089. Excessive Heat Warning from noon Monday to 8 PM CDT Thursday for KSZ066-081-090. && DISCUSSION...Burgert AVIATION...JJohnson
Hazardous weather outlook, Jul 28, 3:28 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 328 PM CDT Sun Jul 28 2024 KSZ030-031-043>046-061>066-074>081-084>090-292030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 328 PM CDT Sun Jul 28 2024 /228 PM MDT Sun Jul 28 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight Isolated to widely scattered thunderstorms (15-25%) early this evening along the I-70 corridor and also possibly (15% or less) in extreme southwest Kansas. Main hazard will be wind gusts of 60 to 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday through Wednesday high temperatures will range from 102 and 106. Heat index near 105 possible each day, mainly east of highway 183. Excessive heat warnings and heat advisories are currently in effect. Please refer to the latest TOPNPWDDC for more details. .SPOTTER INFORMATION STATEMENT... Spotters north of K-96 are encouraged to report any strong winds or wind damage this evening.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:56 PM CDT | Special Weather Statement | DDC | Ellis | 34 min |
| Jul 28, 10:30 PM CDT | Special Weather Statement | DDC | Ellis | 30 min |
| Jul 28, 10:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 25 min |
| Jul 28, 10:44 PM CDT | Special Weather Statement | DDC | Rush | 31 min |
| Jul 29, 5:14 AM CDT | Special Weather Statement | DDC | Hodgeman | 31 min |
| Jul 29, 5:15 AM CDT | Special Weather Statement | DDC | Ford | 30 min |
| Jul 29, 5:40 AM CDT | Special Weather Statement | DDC | Pawnee | 35 min |
| Jul 29, 6:14 AM CDT | Special Weather Statement | DDC | Pawnee | 31 min |
| Jul 29, 1:41 PM CDT | Heat Advisory | DDC | Clark, Comanche, Edwards, Ellis, Ford, Gray and 9 more | 30 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.